Computer-Assisted Decisions Can Sometimes Cause Problems For Prescribing
Experts hoped computers could help doctors make treatment safer for patients, but it turns out they have side effects, too. The Wall Street Journal's 'Health Blog' reports, for one study, "[t]he anti-clotting drug warfarin and a certain antibiotic can produce hazardous effects when taken together. So it seemed obvious a system set up to block the drugs from being combined would be safer for patients " But, according to the study, which ended early because of problems and appeared Monday in the Archives of Internal Medicine, "[t]he computerized "stop" was highly effective at halting orders of the drug combo, but it also delayed treatment in four of the rare instances where the use of both drugs was actually appropriate. While there were ways to get around the computerized stop, they were cumbersome or time-consuming enough so that the patients didn't get their drugs in a timely manner" (Hobson, 9/27).This is part of the KHN Morning Briefing, a summary of health policy coverage from major news organizations. Sign up for an email subscription.